iCliniq logo

Ask a Doctor Online Now

HomeAnswersDermatologyhair lossI tried using Minoxidil for severe hair fall, but it caused more hair loss. Why?

Why is Minoxidil ineffective in controlling my extreme hair fall?

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Medically reviewed by

iCliniq medical review team

Published At December 6, 2022
Reviewed AtDecember 7, 2022

Patient's Query

Hello doctor,

I am a 32-year-old female. It has been several years that I have had hair loss. Right now, it is falling non-stop. I have lost half of my hair in 6 years. It is like the root of my hair is very weak. The hair loss is overall, not in a specific part. I have tried using Minoxidil 2 % and 5 %, which was ineffective. By the time of start using it, it caused massive hair loss that I could not tolerate. I was about to use it again, but more hair fall discouraged me. I want to know what causes this problem in my body. I highly appreciate your help and advice.

Best regards.

Hello,

Welcome to icliniq.com.

I read your query and can understand your concern.

Hair loss can be due to multiple factors.

1. Nutritional deficiencies, anemia, thyroid disorders, stress, lack of proper sleep, severe illness, etc., lead to hair loss and are called telogen effluvium.

2. Hormonal disturbances affecting the menstrual cycle lead to a progressive type of hair loss called FAGA (female androgenetic alopecia).

3. Minoxidil in the first month increases hair loss as it pushes off the shedding hair.

Hence your observation is very commonly quoted by many others too. However, starting it with less frequency and increasing the dose would help.

Kindly mention if you have any other health issues and if your menstrual cycles are regular, and upload images of your present scalp so we can help you better.

Hope it helps.

Thank you and take care.

Patient's Query

Hello doctor,

Thanks for the reply.

Please help. I am an emergency case. Please look at the attached photos. Even at this stage, it does not stop falling. Every minute one drops on my arm. And every time I touch it, several come down. And the floor of my room is full of hair every day. Whatever I do is bad for it. You know washing, shampooing hair every day is not good. But if I skip one day, falling gets worse. It becomes terrible if I apply oil (olive, coconut, and anti-hair fall oil). My hair is generally quite dry, and my scalp gets dandruff when using Minoxidil. But I cannot use oil products. It is more than one month since I started minoxidil 2 %. And the problem is there, not to say worse. As you recommended, I do not have access to a higher dose, which would help. So I use it one or two times a day. I also have started anti-hair fall cream and used some conditioner at the end of my hair. But the result is so bad (less than a week). I have been stressed but managed it in the last two years. Is it possible that I still have stress and do not feel it at all? I am sleeping about 7 hours on average and before midnight for the past four months. I am slightly underweight and feel weak because of the lifestyle in the previous years (under dramatic stress and lousy sleep). The menstrual cycle has become shorter recently but regular since the beginning of 2018, every three weeks. This is because I have been challenged with constipation for many years. But I am fine today. I suffer from iron, calcium, and vitamin D deficiency based on blood tests (and low bone density). I take iron pills and calcium but not regularly, especially the calcium. But the two deficiencies are not in the form of the disease. I need to know the cause of the problem with your help to handle the problem. I will take any medical tests if needed.

Hello,

Welcome back to icliniq.com.

I read your query and can understand your concern.

It appears that you have typical midline partition widening. This is commonly seen in hormone-dependent hair loss. And it can indeed be worsened by other cumulative factors such as stress, low iron, etc. So the pictures (attachment removed to protect patient's identity) certainly are problematic, but not highly alarming either.

The treatment of choice in your condition that I would suggest would be Minoxidil. You need to shift to a 5 % formulation as 2 % would not do much benefit in your case.

Choosing a good brand of it will help to reduce the flakiness. But then, you could go for a thyroid profile check-up.

I hope it helps.

Thank you and take care.

Patient's Query

Hello doctor,

Thanks for the reply.

I have some questions. It is not just mid-line. One picture was a side-line. And overall, I can see that the hair is thinner, the volume, I mean even at the back. I have tested my thyroid included in other examinations. The result was that my thyroid usually works. So what other tests for hormone check-ups do you suggest? What could be other causes of hormone imbalance? My female hormones are indeed lower than testosterone and DHT, and the two latter are killing my hair follicles. Is there a medicine to increase female hormones?

Thank you.

Hello,

Welcome back to icliniq.com.

I read your query and can understand your concern.

Glad that there is no thyroid dysfunction.

I would suggest consulting a gynecologist to rule out polycystic ovarian syndrome, the most common cause of hormonal disturbances. I would also suggest getting serum LH (luteinizing hormone), FSH (follicle stimulating hormone), and free testosterone levels checked, ideally on the 5th day of your menstrual cycle, along with a pelvic ultrasound.

You could start with 5 % Regaine (Minoxidil)1 ml, twice daily, and and hair growth-promoting supplement tablet for a month.

Hope it helps.

Thank you and take care.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Rakesh Kumar Bahunuthula
Dr. Rakesh Kumar Bahunuthula

Dermatology

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Read answers about:

hair lossminoxidil

Ask your health query to a doctor online

Dermatology

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy